Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2016, 3:00 PM CDT for Brown County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2016, 3:00 PM CDT (20:00 UTC)
- Expired
- Apr 27, 2016, 3:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WUUS53 KTOP 272000
SVRTOP
KSC013-272030-
/O.NEW.KTOP.SV.W.0075.160427T2000Z-160427T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROWN COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 330 PM CDT
* AT 300 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EVEREST...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EVEREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9534 3965 9544 3966 9544 3979 9534
TIME...MOT...LOC 2000Z 213DEG 28KT 3961 9539
HAIL...1.00IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
838 WWUS53 KTOP 272012 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CDT WED APR 27 2016 KSC013-272030- /O.CON.KTOP.SV.W.0075.000000T0000Z-160427T2030Z/ BROWN- 312 PM CDT WED APR 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR SOUTHEASTERN BROWN COUNTY... AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DENTON...MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... EVEREST. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3965 9534 3965 9544 3966 9544 3979 9534 TIME...MOT...LOC 2012Z 213DEG 31KT 3973 9532 HAIL...1.00IN WIND...<50MPH $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:13 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 27, 12:13 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Topeka KS 1213 PM CDT WED APR 27 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 336 AM CDT WED APR 27 2016 The center of the upper level storm system that brought widespread severe weather and heavy rain to the region late Tuesday continues to spin over north central KS. The large precipitation shield has pushed east of the area but scattered showers remain possible through the morning as ample moisture continues to pump into the upper system with strong forcing for ascent. Instability through the morning will remain on the low end with cooler temperatures and surface dewpoints now in place but very cold temperatures aloft will support a return of instability to far eastern Kansas in advance of a westerly wind shift. By noon, expect this boundary to be roughly along HWY 75 and should push to near the KS/MO border by 3 PM. 1000-1500 J/kg of SBCAPE should exist east of the front. Expect scattered convective development along this front during that time frame. Effective shear may be marginally supportive of supercell structures, particularly given the very steep mid level lapse rates and a good amount of low level CAPE. This presents favorable stretching parameters off the surface but low level shear profiles currently appear weak. This suggests that a few low-topped supercells may develop which would mainly favor a small chance for severe hail to develop in far eastern counties of the forecast area...and slightly better chances with northward extent closer to the upper low center. Farther west, expect a persistent area of showers and perhaps a thunderstorm on the west and southwest side of the upper low...mainly impacting north central KS. This will keep temperatures cooler in this area as well, with highs ranging from the upper 50s in Republic county KS to the lower 70s in Anderson county. A few showers may linger in northern KS through the evening as the upper low slowly migrates east but otherwise expect a drying trend. Throughout the period do not expect much total additional rainfall so impact on ongoing flooding should be minimal. .LONG TERM...(Thursday through Tuesday) Issued at 336 AM CDT WED APR 27 2016 Thursday will be dry but the next slow moving upper level trough will begin to impact the area by Friday morning as there is strong model agreement in a lead impulse ejecting across the Plains with widespread showers and perhaps a few thunderstorms. Instability is forecast to be quite weak through Friday night. The main trough energy is forecast to move across the region on Saturday though and should bring with it much steeper lapse rates aloft. This may support better instability but with so much widespread precip likely in advance of the system, it seems that there should be plenty of overturning to limit the overall severe threat. Regardless, there is at least some potential for a round of severe storms with the main wave on Saturday...with the intensity of those storms conditional upon the development of a good amount of instability to accompany moderate deep layer shear. Yet another upper level trough comes across the area for the first part of next week with additional rain chances before an upper ridge finally looks to build over the region for a few days by mid-week. High temperatures through the mid/long term look pretty stable, generally in the 60s to low 70s, and somewhat depending on cloud cover and widespread nature of rain. Lows will be mainly in the 40s to low 50s, also dependent upon cloud cover. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1201 PM CDT WED APR 27 2016 The Pacific cold front will be moving through the Topeka area around 18Z causing winds to veer at TOP/FOE with CIGS expected to be near 030-035 through the afternoon. Will be optimistic on CIGS and keep them VFR given continued mixing and drier air moving in. There is some scattered -shra developing in wake of the cold front as the upper system spins across Nebraska so will keep mention through the day with VFR expected after 00Z. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Barjenbruch LONG TERM...Barjenbruch AVIATION...Omitt
Hazardous weather outlook, Apr 27, 4:28 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 428 AM CDT WED APR 27 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-280930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 428 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD FLOODING OF MAINLY LARGER CREEKS AND RIVERS CONTINUES ACROSS MUCH OF THE AREA TODAY. PLEASE REFER TO THE LATEST WARNINGS AND RIVER FORECASTS FOR THE MOST UP TO DATE INFORMATION. SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS MORNING THROUGH MID AFTERNOON. THE BEST CHANCE FOR STORMS IS ALONG AND EAST OF HIGHWAY 75 IN FAR EASTERN KANSAS. THERE IS A SMALL CHANCE FOR A FEW OF THESE TO BECOME SEVERE...WITH THE PRIMARY HAZARD BEING HAIL UP TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FLOODING OF SOME CREEKS AND RIVERS MAY CONTINUE INTO THE END OF THE WORK WEEK. THERE IS SOME POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Apr 27, 11:29 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD MAPLE HILL 39.08N 96.03W
04/27/2016 WABAUNSEE KS LAW ENFORCEMENT
WATERMAN CROSSING AND HWY 30 LEADING INTO MAPLE HILL HAS
SIGNIFICANT WATER OVER HWY 30. THIS IS DUE TO POOR
DRAINAGE IN THE AREA. ONE WATER RESCUE OCCURRED BY KHP AT
THIS LOCATION. KDOT HAS CLOSED THE ROAD.
&&
BYRNESpecial weather statement, Apr 27, 1:41 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT WED APR 27 2016
KSZ038-039-055-271915-
WABAUNSEE-OSAGE-SHAWNEE-
141 PM CDT WED APR 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...
SOUTHWESTERN SHAWNEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 215 PM
CDT...
AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESKRIDGE...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...ESKRIDGE...DOVER...SILVER LAKE...AUBURN...HARVEYVILLE...KEENE AND
PAULINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 346 AND 355.
KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 179.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3874 9598 3874 9612 3881 9621 3916 9585
3897 9561
TIME...MOT...LOC 1841Z 224DEG 33KT 3881 9607
JOHNSONLocal storm report, Apr 27, 2:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL DENISON 39.39N 95.63W
04/27/2016 E1.00 INCH JACKSON KS LAW ENFORCEMENT
ESTIMATED QUARTER SIZE HAIL RELAYED BY LAW ENFORCEMENT.
&&
COMITTSpecial weather statement, Apr 27, 2:22 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT WED APR 27 2016
KSZ024-026-039-272015-
JACKSON-JEFFERSON-SHAWNEE-
222 PM CDT WED APR 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE...JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 315 PM CDT...
AT 220 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS FROM TOPEKA NORTHEAST THROUGH MAVETTA AND VALLEY
FALLS...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...VALLEY FALLS...OSKALOOSA...TECUMSEH...SILVER LAKE...MERIDEN...
HOYT...OZAWKIE...NORTONVILLE...WINCHESTER...MAYETTA...DENISON...BERRYTON...
PERRY LAKE...GRANTVILLE AND PAULINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 352 AND 355.
KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 186.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3887 9570 3887 9572 3888 9572 3911 9589
3954 9562 3953 9557 3942 9557 3942 9518
3935 9518
TIME...MOT...LOC 1920Z 223DEG 23KT 3902 9572
JOHNSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:13 PM CDT | Special Weather Statement | TOP | Douglas, Osage | 32 min |
| Apr 26, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 15 min |
| Apr 26, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 49 min |
| Apr 26, 7:28 PM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 6 hr |
| Apr 26, 7:42 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 93 min |
| Apr 26, 8:04 PM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Shawnee | 9 hr |
| Apr 26, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Apr 26, 8:08 PM CDT | River Flood Warning | TOP | Wabaunsee | 26 hr |
| Apr 26, 8:12 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| Apr 26, 8:15 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Apr 26, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 28 min |
| Apr 26, 9:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Apr 26, 9:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 29 hr |
| Apr 26, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| Apr 26, 10:01 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson | 4 hr |
| Apr 26, 10:01 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 23 hr |
| Apr 26, 10:39 PM CDT | Areal Flood Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 6 hr |
| Apr 26, 10:50 PM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Apr 26, 10:59 PM CDT | River Flood Warning | TOP | Shawnee | 23 hr |
| Apr 26, 11:11 PM CDT | Areal Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 6 hr |
| Apr 26, 11:15 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Apr 27, 1:29 AM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 27, 2:25 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey | 2 hr |
| Apr 27, 2:41 AM CDT | River Flood Warning | TOP | Franklin, Osage | 43 hr |
| Apr 27, 4:26 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Geary, Jackson and 6 more | 8 hr |
| Apr 27, 6:39 AM CDT | River Flood Warning | TOP | Lyon | 33 hr |
| Apr 27, 6:39 AM CDT | River Flood Warning | TOP | Lyon | 54 hr |
| Apr 27, 8:18 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 31 hr |
| Apr 27, 9:53 AM CDT | River Flood Warning | TOP | Lyon | 46 hr |
| Apr 27, 12:33 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 6 hr |
| Apr 27, 1:41 PM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| Apr 27, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 41 min |
| Apr 27, 2:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 38 min |
| Apr 27, 2:22 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 53 min |
| Apr 27, 2:28 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 47 min |
| Apr 27, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 31 min |
| Apr 27, 3:52 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 24 hr |
| Apr 27, 3:52 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 39 hr |
| Apr 27, 6:31 PM CDT | Areal Flood Warning | TOP | Lyon, Osage, Wabaunsee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.